Texas, 2010

Flash Flooding and Hail in Texas, May 14 to 15, 2010

May 14 to 15, 2010 · NWS CRP · 9 events in 4 counties and zones

Numerous showers and thunderstorms developed on the afternoon of Friday the 14th north and west of route 44 and highway 77. The storms became organized and spread across much of the coastal plains early Friday evening before exiting late Friday evening,leaving the region saturated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Numerous showers and thunderstorms developed on the afternoon of Friday the 14th north and west of route 44 and highway 77. The storms became organized and spread across much of the coastal plains early Friday evening before exiting late Friday evening,leaving the region saturated. Another organized round of thunderstorms moved into the northern Coastal Bend early on the morning of Saturday the 15th and affected the southern Coastal Bend shortly after sunrise. Thunderstorms produced locally intense rainfall and flash flooding across the Victoria Crossroads, Duval County and the city of Kingsville. Strong winds and hail also accompanied a few of the thunderstorms. The most significant rain occurred in Victoria where widespread 4 to 7 inches fell Friday evening and early Saturday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 14, 2:12 PM CST, 1 hour earlier.

Area forecast discussion, May 14, 2:12 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
312 PM CDT FRI MAY 14 2010

.SHORT TERM (TONIGHT THROUGH SATURDAY)...NICE COLD POOL ASSOCIATED
WITH EARLIER CONVECTION ACROSS THE SAN ANTONIO AREA HAS PRODUCED
AN OUTFLOW BOUNDARY THAT HAS REACHED THE NORTHERN CWA. OUTFLOW
BOUNDARY IS ASSISTING IN LIFT IN A MOIST AND UNCAPPED ATMOSPHERE
IN PLACE ACROSS SOUTH TEXAS AND GENERATING NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN CEA. GIVEN THE MID/UPPER 60
DEGREE TEMPS WITH THIS COLD POOL TO THE NORTH AND CONVECTION
ONGOING IN THE NORTHERN CWA...ANTICIPATING NOW THAT OUTFLOW
BOUNDARY COULD WORK FURTHER SOUTH INTO THE INSTABILITY AXIS ACROSS
THE SOUTHERN CWA AND INLAND COASTAL COUNTIES. IN ADDITION...WILL
HAVE TO WATCH CONVECTION FIRING ALONG THE SIERRA MADRE TO SEE IF
IT MAKES A RUN AT THE RIO GRANDE PLAINS AND OUTFLOW BOUNDARY
APPROACHING. NOT CONFIDENT THE OUTFLOW BOUNDARY WILL REACH ALL THE
WAY TO THE COAST...AS IT WILL ENCOUNTER A MORE STABLE MARINE
LAYER. GIVEN THE DEGREE OF INSTABILITY IN PLACE ACROSS THE REGION
YET ONLY WEAKLY SHEARED ENVIRONMENT...A FEW STRONGER PULSE STORMS
WILL BE POSSIBLE ALONG WITH LOCALLY HEAVIER RAINFALL. MODELS
MISSED MESOSCALE FEATURE OF THE OUTLFOW BOUNDARY AND ASSOCIATED
CONVECTION...AND DO NOT HAVE A HANDLE ON THE SHORT FUSED FORECAST
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING...AND HAVE
THEREFORE THROWN MODEL SOLUTIONS OUT THE WINDOW THROUGH MIDNIGHT
AND BASING FORECAST ON RADAR TRENDS AND THOUGHTS ABOVE. SLIGHT
DRYING OCCURS TOMORROW ALONG WITH WARMING AT 700MB. CONVECTION
WILL BE PRIMARILY BE DRIVEN TOMORROW BY ANY WEAK BOUNDARIES LEFT
OVER IN THE MORNING...AND THE SEA-BREEZE IN THE AFTERNOON.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...THE EXTENDED PART OF
THE FCST WL HINGE ON THE TIMING OF S/WVS...THE DEPTH OF MOISTURE AND
THE THERMODYNAMIC PROFILE.  ALL OF THE MODELS ARE HAVING SOME SORT
OF ISSUE WITH THESE IN THE SHORT TERM.  THIS MAKES THE LONG RANGE
PART OF THE FCST A BIT ON THE LOW CONFIDENCE SIDE.  THE ECMWF SOLN
REMAINS THE WETTEST SOLN AND DEPICTS CONVECTION ACROSS THE CWA
NEARLY EVERY DAY WHILE THE GFS REMAINS QUITE DRY THROUGH THE PD.  WL
OPT FOR A COMPROMISE SOLN AND GO WITH A MENTION OF SLIGHT CHC POPS
THROUGH MUCH OF THE FCST PD AS THERE SHOULD BE ENOUGH MOISTURE AND
INSTABILITY.  THE CAP MAY BE TOO STRONG TO BREAK BUT WL KEEP IN
ISOLATED CONVECTION GIVEN THE UNCERTAINTIES IN THE MODELS.  WHILE
THERE MAY BE HIGHER INSTANCES OF RAINFALL POTENTIAL FOR SUNDAY NIGHT
AND MONDAY NIGHT...IT IS JUST TOO EARLY TO MENTION CHC POPS FOR
THESE PDS GIVEN THE PREVIOUSLY MENTIONED UNCERTAINTY WITHIN THE
MODELS. WL CONTINUE TO GO WITH SLIGHTLY ABV NORMAL TEMPS THROUGH THE
PD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    73  86  74  88  74  /  50  20  20  20  20
VICTORIA          69  86  73  87  72  /  40  40  20  20  30
LAREDO            75  98  75  98  76  /  50  10  20  20  20
ALICE             71  91  73  91  72  /  50  20  20  20  20
ROCKPORT          74  85  77  86  76  /  40  30  20  20  20
COTULLA           69  92  72  91  72  /  30  10  20  20  30
KINGSVILLE        73  90  73  91  72  /  50  20  20  20  20
NAVY CORPUS       76  85  77  86  76  /  40  20  20  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY
     FOR THE FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT
     ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

&&

JR/76...SHORT TERM
MB/80...LONG TERM
Hazardous weather outlook, May 14, 3:05 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
405 PM CDT FRI MAY 14 2010

GMZ230-235-250-255-270-275-151015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
405 PM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE OFFSHORE MIDDLE
TEXAS COASTAL WATERS THROUGH TONIGHT FOR SEAS OF 6 TO 7 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ229>234-239>247-151015-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
405 PM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR LATE
THIS AFTERNOON AND EVENING ALONG A PORT LAVACA TO ALICE LINE...
WEST TO THE RIO GRANDE. A FEW STORMS COULD BECOME STRONG AND
PRODUCE SMALL HAIL AND WIND GUSTS UP TO 50 MPH. IN ADDITION...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE
PERIOD. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE MAINLY IN THE AFTERNOON THROUGH THE NIGHTTIME HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

In the hours before

Special weather statement, May 14, 12:53 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
153 PM CDT FRI MAY 14 2010

TXZ229-142000-
LA SALLE-
153 PM CDT FRI MAY 14 2010

...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE COUNTY...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ZELLA...OR 18 MILES EAST OF
DILLEY...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

AK
Special weather statement, May 14, 1:05 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
205 PM CDT FRI MAY 14 2010

TXZ230-141930-
MCMULLEN-
205 PM CDT FRI MAY 14 2010

...A STRONG THUNDERSTORM WAS AFFECTING MCMULLEN COUNTY...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ZELLA...OR 10 MILES WEST OF
TILDEN...MOVING NORTH AT 25 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED.

AK
Special weather statement, May 14, 1:30 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
230 PM CDT FRI MAY 14 2010

TXZ229-230-142000-
LA SALLE-MCMULLEN-
230 PM CDT FRI MAY 14 2010

...STRONG THUNDERSTORMS WERE AFFECTING LA SALLE AND MCMULLEN
COUNTIES...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR ZELLA...OR 12 MILES NORTHWEST OF
TILDEN...MOVING NORTH AT 25 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...RAINFALL RATES OF 1 TO 3 INCHES PER HOUR AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED.

AK
Special weather statement, May 14, 2:10 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
310 PM CDT FRI MAY 14 2010

TXZ234-142100-
VICTORIA-
310 PM CDT FRI MAY 14 2010

...A STRONG THUNDERSTORM WAS AFFECTING VICTORIA COUNTY...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALEM...OR 11 MILES NORTH OF VICTORIA...
MOVING NORTH AT 5 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

AK
Special weather statement, May 14, 2:30 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
330 PM CDT FRI MAY 14 2010

TXZ234-142115-
VICTORIA-
330 PM CDT FRI MAY 14 2010

...A STRONG THUNDERSTORM WAS AFFECTING VICTORIA COUNTY...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALEM...OR 12 MILES NORTHEAST OF VICTORIA...
MOVING NORTH AT 20 MPH. FUNNEL CLOUDS HAVE BEEN REPORTED BY SPOTTERS
NEAR INEZ.

AK

The radar

The Corpus Christi radar (KCRP), 120 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, McMullen

When
May 14, 3:12 PM CST to 4:45 PM CST
Where
McMullen County, 3.66 mi NNW of Wantz to 3.86 mi NNW of Wantz
Cause
Heavy Rain
Reported by
County Official
Coordinates
28.450, -98.470

Between 4 and 6 inches of rain fell producing flash flooding near CR 308 and CR 306, east of Tilden. Water was reported flowing over the road near this intersection.

Thunderstorm Wind, San Patricio

When
May 15, 5:30 AM CST
Where
San Patricio County, 6.95 mi NNE of Mathis
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
28.188, -97.774

A large tree was snapped and blown into the side wall of a house.

Thunderstorm Wind, San Patricio

When
May 15, 5:50 AM CST
Where
San Patricio County, 0.65 mi ESE of St Paul
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
28.098, -97.560

Several fences and trees were blown down around the Saint Paul area.

Flash Flood, Victoria

When
May 15, 6:00 AM CST to 7:45 AM CST
Where
Victoria County, 0.45 mi S of Mission Vly to 1.59 mi NNW of Raisin
Cause
Heavy Rain
Property damage
$700,000
Reported by
Fire Department/Rescue
Coordinates
28.893, -97.200

Street flooding in the city of Victoria was widespread, as approximately 8 inches fell over parts of Victoria over 24hrs, including approximately 4.5 inches within a 2 hour span. This led to widespread flooding over approximately 25-35% of the city’s streets, and an unknown but significant number of county roads. All told, approximately 160+ residences were flooded (almost all to a minimal degree). Additionally, a number of dwellings and vehicles suffered minor damage from falling trees or limbs. However, due to the rapidity in which most of the flood waters receded, Victoria was spared catastrophic loss to residential and business infrastructure. There was damage sustained to governmental infrastructure: Damage was done to the Victoria County Sheriff’s Office Communications Center when rainwater inundated a portion of the first floor. Damage was sustained to multiple City and County vehicles. A water-main was damaged and required expedient repair. A storm-water/drainage outfall was damaged by floodwater and will require repair.

Thunderstorm Wind, Victoria

When
May 15, 6:00 AM CST
Where
Victoria County, 0.24 mi WSW of Dacosta
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
28.719, -96.874

Large tree limbs snapped and knocked into the side of house. 60 mph winds estimated by trained spotter.

Hail, Kleberg

When
May 15, 7:12 AM CST
Where
Kleberg County, 1.57 mi W of Kingsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.522, -97.896

Thunderstorm Wind, Kleberg

When
May 15, 7:12 AM CST
Where
Kleberg County, 1.52 mi W of Kingsville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
27.522, -97.895

Trained spotter estimated wind gust to 65 mph and observed penny sized hail. Several medium to large sized tree limbs were snapped on the west side of the city, and a few older trees and power lines were blown down.

Flash Flood, Kleberg

When
May 15, 7:12 AM CST to 9:00 AM CST
Where
Kleberg County, 2.38 mi NW of Kingsville to 2.92 mi ESE of Caesar
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.547, -97.894

Between 1 and 3 inches fell within one hour, causing wide-spread flash flooding of city streets in Kingsville. King Avenue and 14th streets were completely flooded. Several manhole covers came off causing sewage to flow into city streets. Flash flooding along Tranquitas Creek made 14th and 17th streets impassable.

Thunderstorm Wind, Kleberg

When
May 15, 7:29 AM CST
Where
Kleberg County, 1.84 mi E of Ricardo
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
27.420, -97.820

Several large mesquite trees and one full tree were snapped by winds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236054, 236040, 236221, 236072, 236077, 236079, 236083, 236092, 236093.